MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY
Catalog Number PSC054
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 12/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Result: the penumbra system 5max reperfusion catheter (5max) was fractured and unraveled approximately 107.5 cm from the hub.The 5max was ovalized in two locations near the hub.Conclusion: evaluation of the returned device confirmed that the 5max distal shaft was fractured.If the 5max is forcefully withdrawn against resistance this type of damage may occur.Further evaluation revealed that the 5max was ovalized in two locations near the hub.If the catheter is manipulated at extreme angles during use, this damage may occur.The non-penumbra sheath mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system 5max reperfusion catheter (5max).During the procedure, using a non-penumbra sheath, the 5max broke into two pieces approximately 10cm from the distal tip in the right internal carotid artery (ica) of the patient.The physician made no attempt to retrieve the distal tip of the 5max from within the patient, and the procedure ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6300945
Report Number3005168196-2017-00140
Device Sequence Number455074
Product Code NRY
UDI-Device Identifier00814548012742
UDI-Public00814548012742
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/21/2019
Device Catalogue NumberPSC054
Device Lot NumberF70749
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2017
Initial Report FDA Received Date02/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR